Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 6:52 PM EDT for Patrick County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1998, 6:52 PM EDT (22:52 UTC)
- Expired
- May 16, 1998, 7:25 PM EDT
- In force
- 33 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Patrick County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1251 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
312 WUUS01 KRNK 162254 RRA SVRRNK VAC141-162325- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 652 PM EDT SAT MAY 16 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 725 PM EDT. * AT 652 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF MARTINSVILLE OR 3 MILES NORTHWEST OF CRITZ MOVING EAST AT 10 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... CRITZ AROUND 710 PM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END/KK/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 16, 2:45 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT MAY 16 1998 65-70 DWPTS RUNNING OUT AHEAD OF THE SFC FRONT THIS AFTN SHUD PROVIDE ENUF FUEL FOR A FEW TSTMS LATE TODAY AND THIS EVENING OVER PARTS OF THE CWA. CRNT LOW CHC POPS LK FINE. DRIER AIR BEGINS FILTERING IN AFTER MIDNIGHT. OTHER THAN SOME LINGERING CLOUDS EAST OF THE MTNS EARLY TMRW...SUNDAY SHUD TURN OUT TO BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. CLEAR AND TRANQUIL WX WILL CONTINUE THRU MONDAY AS SFC RIDGE AND VERY DRY AIR SLOWLY BUILDS INTO THE SRN APPS. MOS TEMPS IN AGREEMENT UNTIL MONDAY WHEN THEY GO IN OPPOSITE DIRECTIONS. MONDAY SHUD SEE MAXES SIMILAR TO SUNDAY...AND THUS A FWC/FAN COMPROMISE MORE OR LESS. ROA 60/81/54/82 3100 LYH 61/82/55/83 3100 DAN 63/84/58/85 3100 BLF 56/76/51/80 3100 RNK 57/78/52/81 3100 JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 66 min |
| May 16, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 47 min |
| May 16, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| May 16, 6:03 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 67 min |
| May 16, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 66 min |
| May 16, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 51 min |
| May 16, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | City of Salem | 51 min |
| May 16, 7:39 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 66 min |
| May 16, 7:55 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.